MAUDE Adverse Event Report: ZOLL CIRCULATION ZOLL IVTM QUATTRO CATHETER; CENTRAL VENOUS CATHETER

ZOLL CIRCULATION ZOLL IVTM QUATTRO CATHETER; CENTRAL VENOUS CATHETER
Model Number 8700-0697
Medical Device Problem Code Device Issue (2379)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Zoll has not yet received the zoll catheter in complaint for investigation.A supplemental report will be filed if and when the product is returned and investigation has been completed.Based on the information available, it is unknown what technique was used to deflate the balloon.The quattro catheter instruction for use instructs the user to "disconnect start-up kit from catheter.Uncap or leave uncapped the inflow and outflow lumens of the cooling circuit (cooling circuit only).This will allow residual saline within the circuit to be expressed.As catheter is withdrawn, the balloons are compressed.Saline within the balloons must be free to pass out of the balloon or the balloon will not deflate making the catheter difficult to remove.Additionally, the dwell time for the catheter was reported to be 20 days.Per zoll labeling, the quattro catheter is suitable for femoral vein placement for up to 4 days.Note that the customer was provided training and are aware of the instruction in the ifu.
 
Event or Problem Description
It was reported that during patient treatment for normothermia with the zoll quattro catheter, the medical personnel had difficulty removing the catheter from the patient.The catheter was inserted without any issues by an experienced physician.The patient was cooled successfully.The dwell time of the catheter was 20 days.During removal of the catheter, the nurse deflated the balloons and tried to pull the catheter out but met resistance.They had attempted to aspirate the saline prior to removal.They scanned the patient to view the catheter and found that the three distal balloons did not deflate.Vascular surgeon performed a surgical intervention to puncture holes into the three remaining balloons to facilitate removal.The event was resolved without sequelae.No patient information was disclosed and no additional information was provided.
 
Additional Manufacturer Narrative
The quattro catheter (s/n (b)(4)) was returned to zoll (b)(4) for evaluation.Device history record (dhr) was reviewed and no previous related complaint was reported for quattro catheter with lot number 54930.Upon receipt, visual inspection for the returned catheter found the catheter was cut into 3 different pieces, traces of desiccated blood in the balloons, shaft, luered tubings and infusion ports.With the condition of the catheter as received, the functional testing of the catheter could not be performed.Therefore, the exact root cause could not be determined.Note, the quattro catheter instruction for use recommends to "disconnect start-up kit from the catheter.Uncap or leave uncapped the inflow and outflow lumens of the cooling circuit (cooling circuit only).This will allow residual saline within the circuit to be expressed.As catheter is withdrawn, the balloons are compressed.Saline within the balloons must be free to pass out of the balloon or the balloon will not deflate making the catheter difficult to remove.

Brand Name
ZOLL IVTM QUATTRO CATHETER
Common Device Name
CENTRAL VENOUS CATHETER
Manufacturer (Section D)
ZOLL CIRCULATION
2000 ringwood ave.
san jose CA 95131
MDR Report Key5385506
Report Number3010617000-2016-00032
Device Sequence Number241297
Product Code NCX
UDI-Device Identifier00849111075329
UDI-Public00849111075329
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K101987
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Followup
Report Date (Section B) 06/23/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number8700-0697
Device Catalogue Number8700-0666
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/22/2016
Supplement Report FDA Received Date06/23/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;